Show simple item record

dc.contributor.authorFlorvaag, E.eng
dc.contributor.authorJohansson, S. G. O.eng
dc.date.accessioned2014-10-27T14:12:58Z
dc.date.available2014-10-27T14:12:58Z
dc.date.issued2012-07-15eng
dc.identifier.issn1939-4551eng
dc.identifier.urihttp://hdl.handle.net/1956/8683
dc.description.abstractThe Scandinavian data on pholcodine (PHO) strongly indicates that there is a biological chain from PHO exposure through IgE-sensitization to IgE-mediated anaphylaxis to neuromuscular blocking agents (NMBA). PHO is probably one of the strongest inducer of an IgE antibody response known. Of individuals taking PHO in cough medicines, over-the-counter accessibility to large populations, as many as 20 to 25% may become IgE sensitized. Once sensitized, PHO re-exposure will booster IgE antibody levels and IgE by around 100-fold. PHO is monovalent for 2 non-cross-reacting epitopes the quaternary ammonium ion (QAI), the main allergenic epitope of NMBA, and a non-QAI epitope. Thus, PHO most unlikely would initiate an allergic inflammatory response. Consequently, IgE sensitization is not revealed by obvious clinical signs, neither through tests based on IgE-sensitized effector cells. Therefore, it will escape detection if not assayed serologically. However, when subjected to general anesthesia, and thus the IgE-sensitized individual is administered a bivalent NMBA intravenously, the unrecognized presence of serum IgE antibodies to QAI may increase the risk of anaphylaxis 200- to 300-fold. Severe damages to patient's health can result, and mortality rates of 3 to 10% are reported. The Scandinavian experience indicates that the chain of events can efficiently be avoided by stopping PHO exposure: Within 1 year, the prevalence of IgE sensitization to PHO and QAI decreases significantly, and after 2 to 3 years, the numbers of reported anaphylactic reactions decreases equally so.en_US
dc.language.isoengeng
dc.publisherBioMed Centraleng
dc.rightsAttribution CC BYeng
dc.rights.urihttp://creativecommons.org/licenses/by/2.0eng
dc.subjectOver-the-counter cough medicineseng
dc.subjectIgE antibodieseng
dc.subjectpholcodineeng
dc.subjectanaphylaxiseng
dc.titleThe pholcodine Case. Cough Medicines, IgE-Sensitization, and Anaphylaxis: A Devious Connectioneng
dc.typeJournal articleeng
dc.date.updated2013-08-23T09:12:47Z
dc.description.versionPeer Reviewed
dc.rights.holderCopyright 2012 World Allergy Organization
dc.rights.holderE Florvaag et al.; licensee BioMed Central Ltd.eng
dc.type.versionpublishedVersioneng
bora.peerreviewedPeer reviewedeng
bora.journalTitleWorld Allergy Organization Journaleng
bibo.volume5eng
bibo.pageStart73eng
bibo.pageEnd78eng
bibo.doihttp://dx.doi.org/10.1097/WOX.0b013e318261eccceng
bora.accessRightsinfo:eu-repo/semantics/openAccesseng
dc.identifier.doi10.1097/wox.0b013e318261eccc


Files in this item

Thumbnail
Thumbnail

This item appears in the following Collection(s)

Show simple item record

Attribution CC BY
Except where otherwise noted, this item's license is described as Attribution CC BY